Follow
Share

My mother is 69, she had hip replacement 16 days ago. No complications, came home after 2 nights in the hospital. She was put on dilaudid to control her pain, and for 4 or 5 days there were no side effects. Seemingly overnight she's developed delirium; muscle spasms, jerking and twitching, hallucinations, and strange way of speaking. We stopped the medication 3 days ago, but these delirium symptoms are seemingly worse today. There is no cognitive impairment, she's alert to who/ where and all. It seems like one minute she's okay speaking to me, and the next she's slurring her words speaking to someone who isn't there. I'm worried about possible causes, it seems to late to be post operative delirium, and she stopped the pain medicine 72 hours ago. Does anyone else have experience with this. Do we need to head into the ER? Your input is greatly appreciated!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I've just checked Dilaudid possible side effects here:
http://www.rxlist.com/dilaudid-side-effects-drug-center.htm

"Serious side effects of Dilaudid include:

• confusion
• seizures (convulsions)
• severe weakness or drowsiness
• mental/mood changes (such as agitations, confusion, hallucinations)

I would call 911 and have her checked, perhaps they can help detoxing her even at home
Helpful Answer (1)
Report

My mom had a recent episode similar to this, it was the medications! (so frightening!)
Perhaps you can have her evaluated as an emergency, rule out the worst things, and then bring her back home straight away? Sending you warm thoughts, it'll be ok.
Helpful Answer (1)
Report

Call 911 and have the EMTS  evaluate. Do what you need to ( cry, wring your hands, etc) to get them to transport. Was she cathed during hospitalization? Dollars to donuts it's a uti.
Helpful Answer (1)
Report

I am doing the rehab here. I've been a CNA for the last 5 years, and she's going in for physical therapy twice a week. We had an appointment today with the surgeon, and wound up seeing her PA. Everyone we spoke to seemed to brush this off; the PA said she didn't know what the cause could be. I'm inclined to take her to the ER, but its almost impossible to get her to agree. Same reason she did not want to go into a rehab.
Helpful Answer (0)
Report

I agree. May be a reaction to meds. Why wasn't she sent to rehab?
Helpful Answer (0)
Report

UTI check is the first thing!

I would call the surgeon immediately. A change in mental status IS an emergency.

Call 911 if you can't get doc on the phone.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter